Entropy and closed geodesies

A. Katok

Research output: Contribution to journalArticlepeer-review

115 Scopus citations

Abstract

We study asymptotic growth of closed geodesies for various Riemannian metrics on a compact manifold which carries a metric of negative sectional curvature. Our approach makes use of both variational and dynamical description of geodesies and can be described as an asymptotic version of length-area method. We also obtain various inequalities between topological and measure-theoretic entropies of the geodesic flows for different metrics on the same manifold. Our method works especially well for any metric conformally equivalent to a metric of constant negative curvature. For a surface with negative Euler characteristics every Riemannian metric has this property due to a classical regularization theorem. This allows us to prove that every metric of non-constant curvature has strictly more close geodesies of length at most T for sufficiently large T then any metric of constant curvature of the same total area. In addition the common value of topological and measure-theoretic entropies for metrics of constant negative curvature with the fixed area separates the values of two entropies for other metrics with the same area.

Original languageEnglish (US)
Pages (from-to)339-365
Number of pages27
JournalErgodic Theory and Dynamical Systems
Volume2
Issue number3-4
DOIs
StatePublished - Dec 1982

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Entropy and closed geodesies'. Together they form a unique fingerprint.

Cite this